Psycho-Babble Medication Thread 474045

Shown: posts 1 to 11 of 11. This is the beginning of the thread.

 

Depakote Effects?

Posted by PM80 on March 22, 2005, at 14:14:21

Hi all. I have been on Depakote about a week. What effects (good, bad, supposed to happen, not supposed to happen, etc.) has anyone experienced?

 

Re: Depakote Effects?

Posted by Minnie-Haha on March 22, 2005, at 14:51:35

In reply to Depakote Effects?, posted by PM80 on March 22, 2005, at 14:14:21

> Hi all. I have been on Depakote about a week. What effects (good, bad, supposed to happen, not supposed to happen, etc.) has anyone experienced?

The good (my experience, anyway) was that, along with an antidepressant, IT WORKED. (My DX is Bipolar Type 2.)

The bad includes having to get your blood tested periodically (every month or two at first, every 4-6 months later) as the valproic acid can damage your liver.

For me, it also included weight gain -- about 30 pounds in 2 years -- and hair loss. The hair loss you can counter with zinc, but if I had it to do over again, I would take copper with the zinc. A good multivitamin might do the job, but if you want to supplement further, keep your total daily zinc intake at or under 30mg/day (this is NOT a case where more is better) and take about 1mg copper for each 10mg/zinc. Too much zinc can interfere with copper absorption and cause anemia.

 

Re: Depakote Effects?

Posted by Spriggy on March 22, 2005, at 14:52:55

In reply to Depakote Effects?, posted by PM80 on March 22, 2005, at 14:14:21

How many mg's are you on, and what are you taking it for?

I took it for a few weeks; it made me sleepy and a few times it made my brain feel really nice.. like my brain was soaking in a warm bath (yeah, I know sounds weird).

I know on high dosage (over 1000mg's) some people experience weight gain, increased appetite, and hair loss.

Doesn't mean it will happen to you though.

I just decided that I could be fat... or I could be bald.. but I COULD NOT be fat AND bald.

Therefore a switch to Lamictal for me which I have been too scared to take but that's a whole other post up there somewhere. LOL

 

Re: Depakote Effects?

Posted by PM80 on March 22, 2005, at 14:57:36

In reply to Re: Depakote Effects?, posted by Spriggy on March 22, 2005, at 14:52:55

I am on 500mg/day of Depakote along with 300mg/day of Seroquel. I've been on the Seroquel for 4 months (fabulous for anxiety and racing thoughts). The Depakote was prescribed as an antidepressant of sorts since SSRIs and I don't get along well at all.

 

Re: Depakote Effects?

Posted by Spriggy on March 22, 2005, at 15:03:47

In reply to Re: Depakote Effects?, posted by PM80 on March 22, 2005, at 14:57:36

Well, according to the pharmacist here, Depakote really doesn't do much of anything for depression-he even told me it can be a depressionogenic BUT it does help with anxiety and Bipolar disorders.

BUT, I have heard other people say that Depakote helped their depression so maybe this pharmacist is just confused. LOL


On that mg of Depakote, you shouldn't really see any weight gain. From what I've read, you'll notice an increase in appetite which wil make you eat everything your refridgerator (and your neighbor's) thus causing the weight gain. So you will be able to tell by your appetite if you'll get that effect.

 

Re: Depakote Effects?

Posted by PM80 on March 22, 2005, at 15:37:21

In reply to Re: Depakote Effects?, posted by Spriggy on March 22, 2005, at 15:03:47

I haven't been extra hungry or anything, which is good because summer is coming! And I haven't woken up sad, which was the case pretty much every morning since I started on that dose of seroquel. So maybe it is kind of an antidepressant for me to balance out the seroquel.

How long does it typically take to start "working"?

 

Re: Depakote Effects? PM80

Posted by HappyGirl on March 22, 2005, at 15:58:23

In reply to Re: Depakote Effects?, posted by PM80 on March 22, 2005, at 15:37:21

Hi:
I took the Depakote, from 500 mg. to 1250 mg. when I was dx'ed with Bp II with ultra-rapid cycler, back 6 and a half years ago.

In regard to 'how long does the Depakote start working on you?' .... in my case, I felt the effect almost next day when I woke up in the morning. For me, it was a 'miracle drug' to appreciate. However, after I added the Lithium later on, the Depakote ceased completely, ... probably after one and a half years later on Lithium and Depakote mix.

It's strange you're NOT able to feel, ... your depression is getting milder or at least 'feeling better' after one week(?). In my hunch, ... the 500 mg. is NOT enough for your condition, ... or else the Depakote is NOT for you after all.

In my suggestion, try to call your rx'ed doc. to inform the current situation on the Depakote.
H.G.

 

Re: Depakote Effects?

Posted by PM80 on March 22, 2005, at 16:12:26

In reply to Re: Depakote Effects? PM80, posted by HappyGirl on March 22, 2005, at 15:58:23

Actually, I do feel it, I think. I read that it could take weeks to kick in, so I didn't believe myself. I'm not the most steady in my moods anyway -duh, i'm here :) -so it could have been a fluke or a placebo effect thing. But, I definitely feel better in the morning as I wake up. At work, I have been feeling like the real me, which is nice. It's just when I'm alone that the nothingness sets in. Anyway, I think i'm thinking too much!

Good idea, I will talk about my dose to my doc; I have an appointment in a couple of weeks anyway.

 

Re: Depakote Effects? (nm)

Posted by Phillipa on March 22, 2005, at 17:33:05

In reply to Re: Depakote Effects?, posted by PM80 on March 22, 2005, at 16:12:26

 

Re: Depakote Effects? PM80

Posted by HappyGirl on March 22, 2005, at 19:46:29

In reply to Re: Depakote Effects?, posted by PM80 on March 22, 2005, at 16:12:26

Hi:
>>> I definitely feel better in the morning as I wake up. At work, I have been feeling like the real me, which is nice. <<<

---- If you feel that way, going to work on time without any problems, like 'hard' to get out of the bed, saddness, emptiness and among others, then you must have gotten the Depakote exactly what you'd been asking for. Normally, Depakote is widely rx'ed as a mood-stabilizer, rather anti-depressant effect, ... but in your case, the Depakote seems ALREADY helping you in 'big' time. More than the 500 mg., you could ask, but like any psycho.meds., try to keep at minimum dosage. Because, down the road, you may need another type of meds., like 'real' anti-depressant if you'd feel just Depakote is NOT enough.

>>> It's just when I'm alone that the nothingness sets in. Anyway, I think i'm thinking too much! <<<

--- Majority of Bper's feel that way. At least, you're NOT alone in this regard. Some saying, ... med./med. combo. is meant for just a 'buffer,' not 'cured' on Bp condition. Thus, Bp is always somewhere around trying to 'sneak' in whenever you feel 'stress,' 'lonely,' and any other uninvited reasons. Then, for me, keep busy and trying as active as possible is VERY important NOT to feel 'depressed.'
H.G.

 

Re: Depakote Effects?, HappyGirl

Posted by PM80 on March 23, 2005, at 6:41:08

In reply to Re: Depakote Effects? PM80, posted by HappyGirl on March 22, 2005, at 19:46:29

Thanks for your thoughts!


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.